Alert archive / Missouri / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 135, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 24, 2015, 3:13 PM CDT for Douglas County, Webster County, Wright County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2015, 3:13 PM CDT (20:13 UTC)
- Expired
- May 24, 2015, 3:36 PM CDT
- In force
- 23 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Douglas County, MO, Webster County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:18 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:02 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 24, 1:02 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
102 PM CDT Sun May 24 2015
...Potential for Flooding and Severe Weather this Afternoon and
Evening...
.MESOSCALE DISCUSSION...
Issued at 1225 PM CDT SUN MAY 24 2015
Additional rounds of showers along with the development of thunderstorms
are expected as we head into this afternoon and evening.
Showers at midday were focused along the Highway 65 corridor in
association with a weak shortwave trough lifting north across
eastern Kansas. Expect this activity to train northward into the
afternoon and remain focused along and west of the Highway 65
corridor. Expect a gradual increase in intensity in this
convection as the air mass becomes more unstable to the east. The
primary flood risk into the afternoon will be along and west of
the Highway 65 corridor within the Flash Flood Watch area.
Another more potent shortwave trough was lifting north from
northern Texas. Short term models bring this feature northward into
the Ozarks and southern Missouri late this afternoon and evening.
Expect widespread convection to develop ahead of this system and
spread north northeast into southern Missouri from mid afternoon
into the evening hours.
Low level shear will increase with this approaching shortwave with
0-6 KM bulk shear near 40 kts with shear vectors oriented to the
north northeast. Meanwhile continued low level moisture advection
and modest surface heating will result in some destabilization this
afternoon with mixed layer CAPE possibly approaching 1000 J/KG
across south central Missouri. In addition...short term models
prog low level CAPE values potentially up to around 100 J/KG.
The approaching shortwave coupled with the increasing shear and
at least modest destabilization may be enough to trigger isolated
severe storms with locally damaging winds and possibly a an
isolated tornado. The overall risk for severe weather is slight
but aforementioned parameters to support the potential. The
primary time frame for potential severe weather will be between 3
and 10 PM.
The flooding risk and possible expansion of the Flash Flood
Watch will be evaluated farther east into south central Missouri
where heavy will develop later today and tonight.
&&
.SHORT TERM...(Today and Tonight)
Issued at 244 AM CDT SUN MAY 24 2015
Light to moderate rain had moved into southeastern Kansas and
western Missouri with rainfall rates approaching and 3/4 to 1 inch
per hour. A strong low level jet and ample deep layer moisture
with PW values around 1.5" were noted on the 00z SGF sounding.
Models continue to bring increasing moisture with PW's up to 2"
across the region through most of today. As a result, flooding was
ongoing in portions of southeastern Kansas and additional flooding
is expected through today as rain continues to develop across
Oklahoma and spread into the region.
There will also be a limited risk for some winds gust in excess of
50mph with any line segments that bow towards the north or
northeast as they will be able to take advantage of the 0-3km bulk
shear values around 35-40kts. If instability were to become a
little stronger than currently expected the winds may be a bit
stronger producing an elevated severe storm risk.
The band of heaviest rainfall was just east of Joplin early this
morning and should continue to slide slowly east this morning.
Still thinking though that the best chances for heavy rain and
flooding resides west of Highway 65 and will continue the Flash
Flood Watch currently out through the day today and tonight into
Monday morning.
Rainfall totals between 2-3" are still expected with some local
areas exceeding the 3" mark possible. With continued southerly
winds, warm temperatures in the 70s will continue today despite the
rain and cloud cover. With the WAA and moisture advection
continuing overnight, tonight's lows will fall only slightly into
the 60s.
Additional rounds of moderate to heavy rainfall are expected late
today and into tonight as another shortwave swings around the
upper low over the plains and another LLJ impinges on the Ozarks
region.
.LONG TERM...(Monday through Saturday)
Issued at 244 AM CDT SUN MAY 24 2015
Models have hinted the last few runs for a potential dry period
from Monday morning through around sunset as the region gets dry
slotted. At this point see no reason to dispute this though a few
light showers or sprinkles may occur. This may be a welcome break
in the rain just as another upper level wave moves across the
plains and brings the next round of rain into the Ozarks for the
overnight hours Monday night into Tuesday morning. This storm
system looks as though it will affect areas generally east of
Highway 65 however. The rainfall amounts with this next system may
be enough to produce another round of flooding to the east of
Highway 65 during this period, but held off on any headlines until
we see what the current system does and what models do for the
east with the next run.
For the remainder of the week and into next weekend, several more
rounds of rain are expected on a daily basis as the upper level
pattern remains active and the surface and mid level flow continue
to bring moisture into the region from the Gulf. In all, the week
ahead looks to be a cloudy, wet, and dreary one.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1259 PM CDT SUN MAY 24 2015
A series of disturbances will continue to move through the region
through early Monday. At times, widespread showers are expected
over all three terminals. Thunderstorms are not entirely out of
the question, however, given modest instability widespread thunder
is not anticipated. LLWS will become an increasing concern again
for a few hours as LLJ increases this evening.
MVFR conditions across all terminals for CIG. JLN VIS has been and
will likely drop off into MVFR range throughout the afternoon.
Respectively, all terminals may drop into IFR range, but
confidence regarding timing is not high at the moment.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Monday morning FOR MOZ055-056-066>068-
077>079-089.
FLASH FLOOD WATCH through Monday evening FOR MOZ088-090-093>095-
101>104.
KS...FLASH FLOOD WATCH through Monday morning FOR KSZ073-097-101.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...FryeHazardous weather outlook, May 24, 12:22 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1222 PM CDT SUN MAY 24 2015 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251730- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1222 PM CDT SUN MAY 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED NON-THUNDERSTORM WIND RISK. DISCUSSION... WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL WILL INCREASE IN COVERAGE THIS AFTERNOON AND EVENING. THE ADDITIONAL RAINFALL COULD RESULT IN FLASH FLOODING ESPECIALLY ACROSS SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI WHERE A FLASH FLOOD WATCH REMAINS IN EFFECT. ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP THIS AFTERNOON AND EVENING GENERALLY ALONG AND EAST OF HIGHWAY 65. A FEW OF THESE STORMS MAY PRODUCE WIND GUSTS TO 60 MPH. AN ISOLATED TORNADO CANNOT BE RULED OUT ESPECIALLY FROM MID AFTERNOON INTO THE EARLY EVENING HOURS ACROSS SOUTHERN MISSOURI. NON THUNDERSTORM WINDS MAY GUST TO AROUND 30 MPH THIS AFTERNOON ALONG THE OZARK PLATEAU. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. RAIN WILL TAPER OFF TEMPORARILY FROM THE WEST ON MONDAY. TOTAL RAINFALL AMOUNTS OF 1 TO 1.5 INCHES WILL BE COMMON THROUGH MONDAY WITH HIGHER AMOUNTS OVER 3 INCHES IN WESTERN PARTS OF THE OUTLOOK AREA. THIS HEAVY RAINFALL COULD RESULT IN FLASH FLOODING OR RIVER FLOODING. THERE IS A LIMITED RISK FOR A FEW STRONG TO SEVERE STORMS ON MONDAY AND TUESDAY. SCATTERED NON SEVERE STORMS ARE THEN EXPECTED AT TIMES THROUGH THE REST OF THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT ACROSS SOUTHERN MISSOURI. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) FOSTER
In the hours before
Local storm report, May 24, 11:57 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1157 AM CDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM FLOOD 3 SE MINDENMINES 37.44N 94.56W
05/24/2015 BARTON MO DEPT OF HIGHWAYS
ROUTE M IN WESTERN BARTON COUNTY REPORTED IMPASSABLE BY
MODOT.
&&
RFRYELocal storm report, May 24, 12:45 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM TSTM WND DMG 5 SW OSCEOLA 37.98N 93.76W
05/24/2015 ST. CLAIR MO 911 CALL CENTER
LOCAL 911 CENTER REPORTED SEVERAL TREES DOWN ALONG HWY 82
ABOUT A MILE AND A HALF WEST OF THE SAC RIVER BRIDGE.
&&
RFRYESpecial weather statement, May 24, 1:03 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
103 PM CDT SUN MAY 24 2015
MOZ055-241830-
BENTON MO-
103 PM CDT SUN MAY 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON COUNTY UNTIL
130 PM CDT...
AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BRANDON...OR 5 MILES SOUTH
OF WINDSOR...MOVING NORTHEAST AT 40 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE BRANDON...IONIA AND PALO PINTO.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE TRUMAN
LAKE.
PEOPLE IN NORTHWESTERN BENTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3851 9346 3851 9330 3828 9352 3845 9352
3846 9352 3850 9352 3851 9352 3852 9351
TIME...MOT...LOC 1803Z 207DEG 34KT 3849 9350
GRIFFINLocal storm report, May 24, 1:13 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
113 PM CDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG 2 SE LOWRY CITY 38.12N 93.71W
05/24/2015 ST. CLAIR MO 911 CALL CENTER
COUNTY 911 REPORTS NUMEROUS TREES DOWN ALONG HWY 13
BETWEEN CC HWY AND 401.
&&
RFRYESpecial weather statement, May 24, 1:39 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CDT SUN MAY 24 2015
MOZ056-057-069-241915-
CAMDEN MO-MILLER MO-MORGAN MO-
139 PM CDT SUN MAY 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CAMDEN...
NORTHWESTERN MILLER AND SOUTHEASTERN MORGAN COUNTIES UNTIL 215 PM
CDT...
AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HURRICANE DECK...OR 8 MILES WEST OF OSAGE
BEACH...MOVING NORTH AT 45 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE AURORA SPRINGS...BAGNELL...BARNETT...
ELDON...GREEN BAY TERRACE...HURRICANE DECK...LAKE OZARK...LAKELAND...
LAKEVIEW...LAURIE...OLD LINN CREEK...OLEAN...PURVIS...ROCKY MOUNT...
SUNRISE BEACH AND VILLAGE OF FOUR SEASONS.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS STATE PARK AND LAKE OF THE OZARKS.
PEOPLE IN NORTHERN CAMDEN...NORTHWESTERN MILLER AND SOUTHEASTERN
MORGAN COUNTIES...INCLUDING LAKE OF THE OZARKS...LAURIE AND VILLAGE
OF FOUR SEASONS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR
SOUTHERN MISSOURI.
LAT...LON 3852 9273 3844 9262 3843 9244 3842 9244
3802 9274 3813 9287 3852 9275
TIME...MOT...LOC 1840Z 196DEG 37KT 3816 9275
GRIFFINSpecial weather statement, May 24, 2:23 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
223 PM CDT SUN MAY 24 2015
MOZ057-069-242015-
CAMDEN MO-MILLER MO-
223 PM CDT SUN MAY 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMDEN AND MILLER
COUNTIES UNTIL 315 PM CDT...
AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WET GLAIZE...OR 12 MILES SOUTHEAST OF
CAMDENTON...MOVING NORTH AT 45 MPH. WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE AURORA SPRINGS...BAGNELL...BRUMLEY...
ELDON...ETTERVILLE...FREEDOM...KAISER...LAKE OZARK...LAKELAND...
LAKEVIEW...MARYS HOME...MONTREAL...OLEAN...OSAGE BEACH...SAINT
ELIZABETH...TUSCUMBIA...ULMAN AND WET GLAIZE.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS STATE PARK AND LAKE OF THE OZARKS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR
SOUTHERN MISSOURI.
LAT...LON 3843 9241 3834 9240 3833 9219 3828 9219
3802 9239 3802 9241 3799 9241 3783 9253
3787 9262 3790 9263 3789 9267 3792 9273
3844 9260
TIME...MOT...LOC 1923Z 202DEG 41KT 3794 9254
GRIFFINThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:33 PM CDT | River Flood Warning | SGF | Vernon | 8 days |
| May 24, 4:30 AM CDT | Areal Flood Advisory | SGF | Barton, Jasper, McDonald, Newton, Vernon | 11 hr |
| May 24, 5:22 AM CDT | River Flood Warning | SGF | Cedar | 3 days |
| May 24, 9:47 AM CDT | River Flood Warning | SGF | McDonald | 70 hr |
| May 24, 9:47 AM CDT | River Flood Warning | SGF | Jasper | 57 hr |
| May 24, 12:42 PM CDT | Tornado Warning | SGF | Benton | 18 min |
| May 24, 1:03 PM CDT | Special Weather Statement | SGF | Benton | 27 min |
| May 24, 1:39 PM CDT | Special Weather Statement | SGF | Miller | 36 min |
| May 24, 2:23 PM CDT | Special Weather Statement | SGF | Miller | 52 min |
| May 24, 2:39 PM CDT | Areal Flood Advisory | SGF | Cedar, Dade, St. Clair | 4 hr |
| May 24, 3:17 PM CDT | River Flood Warning | SGF | Jasper | 56 hr |
| May 24, 3:27 PM CDT | Tornado Warning | SGF | Douglas, Wright | 33 min |
| May 24, 3:32 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Shannon, Texas | 28 min |
| May 24, 3:54 PM CDT | Special Weather Statement | SGF | Wright | 36 min |
| May 24, 3:57 PM CDT | Special Weather Statement | SGF | Oregon | 48 min |
| May 24, 4:11 PM CDT | Special Weather Statement | SGF | Ozark | 49 min |
| May 24, 4:41 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Pulaski, Texas | 34 min |
| May 24, 5:43 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark, Taney | 47 min |
| May 24, 5:53 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 37 min |
| May 24, 5:59 PM CDT | Tornado Warning | SGF | Douglas, Ozark | 19 min |
| May 24, 6:28 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Oregon, Ozark, Texas, Webster and 1 more | 35 min |
| May 24, 6:52 PM CDT | Special Weather Statement | SGF | Oregon | 38 min |
| May 23, 8:33 PM CDT | River Flood Warning | SGF | Bourbon | 69 hr |
| May 24, 12:55 AM CDT | Flash Flood Warning | SGF | Cherokee, Crawford | 11 hr |
| May 24, 2:42 AM CDT | Areal Flood Advisory | SGF | Bourbon | 6 hr |
| May 24, 9:05 AM CDT | Areal Flood Advisory | SGF | Bourbon | 6 hr |
| May 24, 9:40 AM CDT | River Flood Warning | SGF | Bourbon | 66 hr |
| May 24, 9:47 AM CDT | River Flood Warning | SGF | Cherokee | 3 days |
| May 24, 11:55 AM CDT | Areal Flood Warning | SGF | Cherokee, Crawford | 3 hr |
| May 24, 11:55 AM CDT | Areal Flood Warning | SGF | Cherokee, Crawford | 3 hr |
| May 24, 2:46 PM CDT | Areal Flood Warning | SGF | Cherokee | 9 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.